Texas, 2025

Tornadoes and Flash Flooding in Texas, May 29, 2025

May 29, 2025 · NWS MAF · 27 events in 6 counties and zones

A disturbance in the quasi-zonal/northwesterly flow aloft, a dryline, and a cold front moving across the northern Permian Basin allowed for the development of scattered thunderstorms across Southeast New Mexico and West Texas. Thunderstorm coverage continued to increase into the afternoon and evening, and a number of storms became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$254,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A disturbance in the quasi-zonal/northwesterly flow aloft, a dryline, and a cold front moving across the northern Permian Basin allowed for the development of scattered thunderstorms across Southeast New Mexico and West Texas. Thunderstorm coverage continued to increase into the afternoon and evening, and a number of storms became severe. The strongest storm of the day was in Dawson and Howard counties. This storm latched onto the stationary boundary and produced two brief EF-1 tornadoes in Dawson County as well as damaging straight line winds and large hail. Other thunderstorms also produced large hail and damaging winds, and a landspout was reported near Loving, New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 29, 1:03 PM CST, 2 hours 54 minutes earlier. Its key messages:

  • Updated at 156 PM CDT Thu May 29 2025
  • Thunderstorms expected today, especially in the mountains and across the Permian Basin. Several severe thunderstorms are possible (damaging winds and very large hail are the primary threats, particularly in the Permian Basin).
  • Continued thunderstorm chances in the higher terrain through the weekend (30-60% chances). Severe storms generally not expected.
  • Warming trend develops over the weekend into next week.
Area forecast discussion, May 29, 1:03 PM CST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
203 PM CDT Thu May 29 2025

...New SHORT TERM, LONG TERM...

.KEY MESSAGES...
Updated at 156 PM CDT Thu May 29 2025

- Thunderstorms expected today, especially in the mountains and
  across the Permian Basin. Several severe thunderstorms are
  possible (damaging winds and very large hail are the primary
  threats, particularly in the Permian Basin).

- Continued thunderstorm chances in the higher terrain through the
  weekend (30-60% chances). Severe storms generally not expected.

- Warming trend develops over the weekend into next week.

&&

.SHORT TERM...
(This afternoon through Friday night)
Issued at 156 PM CDT Thu May 29 2025

A sunny and warm afternoon is ahead for the region, setting the
stage for later this afternoon and evening. Temperatures are
climbing through the 80s into the 90s with peak heating, helping to
destabilize a moist airmass across the area. Convective attempts
have already begun over the higher elevations as a weak disturbance,
evidenced on water vapor imagery, traverses the region. The main
trough remains to our west, but this feature and other weak
disturbances will help initiation convection over the next several
hours. Further complicating the forecast is a weakening outflow
boundary that has settled near the Pecos River Valley. An additional
composite outflow boundary and cold front is draped across eastern
New Mexico to near Lubbock into our northeastern Permian Basin.
These features may provide additional focus and enhanced corridors
for severe weather later this afternoon and evening. Current high-
resolution ensemble guidance depicts more scattered and weaker
convection forming in the vicinity of the Guadalupe and Davis
Mountains early this afternoon. This activity will likely pose a
large hail and damaging wind risk, but remain more multi-cellular. A
supercell or two may develop near the remnant outflow boundary or in
the vicinity of the Reeves/Pecos County lee-side low pressure. A low
to medium (20-50%) chance of thunderstorms is expected around this
corridor. Additional thunderstorms are expected along the composite
outflow boundary/cold front later this afternoon. This boundary is
still slowly moving southwest, increasing uncertainty somewhat. That
said, nearest this feature appears to be the most enhanced corridor
for organized severe thunderstorms. A medium to high 40-70%) chance
of thunderstorms is anticipated across much of the Permian Basin.
Several supercells are expected to develop, posing a very large hail
and tornado risk from the far northern Permian Basin to the southern
portions of the Llano Estacado, especially nearest the boundary.
This activity will slowly merge and transition into a mainly large
hail and damaging wind risk as it sweeps into the central and
eastern Permian Basin. That said, a tornado or two remains possible
with any well-established supercells.

This thunderstorm activity is expected to exit the region to the
east during the late evening to early overnight hours as the
aforementioned cold front swings across the region. Quieter weather
is expected behind this cold front as a cooler, more stable airmass
spills in. There remains at least a low (10-30%) chance that a few
elevated thunderstorms develop during the morning hours over the
cold front. These thunderstorms are not expected to pose much of a
severe risk though. Temperatures remain mild due to lingering cloud
cover behind the cold front, only falling into the 60s for most
tomorrow morning.

Friday sees cooler temperatures overspread the entire region as the
cold front continues to move south. Upper 70s and low 80s under
mostly cloudy skies will be a welcomed sight for those who enjoy
this type of weather. The only exception may be across portions of
the Guadalupe Mountains and Davis Mountains into the Presidio
Valley. A few afternoon thunderstorms remain possible with closer
proximity to the cold front. That said, this threat remains a medium
(30-60%) chance for this region. No organized severe weather is
expected though, but a stronger thunderstorm can't be ruled out. A
combination of cloud cover and southerly winds will maintain the
milder temperatures with 60s for most to start the weekend during
Saturday morning.

-Chehak

&&

.LONG TERM...
(Saturday through Wednesday)
Issued at 156 PM CDT Thu May 29 2025

Northwesterly flow aloft continues into the weekend as the ridge to
our west begins to migrate this direction. Meanwhile,
southerly/southeasterly winds persist at the surface as post-frontal
high pressure shifts eastward. As a result, warm and muggy
conditions are expected Saturday and Sunday. Highs shoot back into
the upper 80s and low 90s Saturday, then into the mid-to-upper 90s
Sunday as the ridge moves overhead. Because of continued upslope
flow and dewpoints in the 50s and low 60s, rain/thunderstorm chances
persist in the higher terrain of west Texas and southeast New Mexico
through the weekend (30-60% chances for locations roughly south and
west of the Pecos River, with highest probabilities in/near the
Davis Mountains). Given weak 0-6 km shear (< 20 kts), organized
severe weather is not expected.

Monday, another incoming shortwave trough pushes the ridge off to
the east. Though it appears our area will be south of the best
forcing, pulses within the southwesterly flow aloft should at least
usher in some better rain/storm chances by Monday afternoon for a
larger portion of the region (currently 30-60%, with best chances in
the Davis Mountains/Stockton Plateau). By Tuesday, the dryline looks
to sharpen up a bit over our area. Though its positioning remains
questionable this far out, right now it looks like the best moisture
(and thus better rain chances - 10-30% right now) will be for the
Eastern Permian Basin in particular. Such thunderstorm chances will
continue Wednesday and Thursday as well. Severe weather concerns
early next week remain questionable at this time, though it does
look like deep-layer shear will increase somewhat as the shortwave
passes north, favoring better storm organization. Highs remain in
the 90s for most through the early portions of next week.

Sprang

&&

.AVIATION...
(18Z TAFS)
Issued at 1154 AM CDT Thu May 29 2025

VFR conditions are expected to start the period with southeasterly
winds for most terminals. Later this afternoon and evening,
scattered showers and thunderstorms are expected across the entire
region. The most likely timing of these thunderstorms will be
mid-afternoon with western terminals before spreading east this
evening. Gusty, erratic winds and temporary visibility and
ceiling reductions are likely near thunderstorms. Thunderstorms
clear the region during the evening as a cold front brings a
northeasterly wind shift through the area from the north. MVFR
ceilings may accompany this front, but this is towards the end of
the forecast period, and primarily for the northern TAF sites at
this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               63  78  64  89 /  60  20  10  10
Carlsbad                 64  79  64  88 /  30  20  30  30
Dryden                   71  85  69  89 /  40  50  30  40
Fort Stockton            68  81  67  88 /  30  40  20  40
Guadalupe Pass           61  74  62  81 /  20  30  30  30
Hobbs                    60  76  61  86 /  40  10  20  10
Marfa                    63  79  61  81 /  50  60  40  60
Midland Intl Airport     64  79  66  88 /  40  20  10  10
Odessa                   64  78  66  87 /  40  20  10  20
Wink                     66  81  67  90 /  30  20  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...91
LONG TERM....13
AVIATION...91

In the hours before

Special weather statement, May 29, 1:12 PM CST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
112 PM MDT Thu May 29 2025

NMZ027-028-292000-
Eddy County Plains NM-Guadalupe Mountains of Eddy County NM-
112 PM MDT Thu May 29 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN EDDY COUNTY THROUGH
200 PM MDT...

At 111 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of McKittrick Canyon, or 15 miles northeast of Pine
Springs, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Carlsbad Caverns National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3201 10476 3212 10480 3230 10455 3201 10441
TIME...MOT...LOC 1911Z 246DEG 7KT 3209 10470

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

91
Local storm report, May 29, 3:14 PM CST, 43 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
414 PM CDT Thu May 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     Landspout        1 NW Loving at Hwy 285  32.30N 104.11W
05/29/2025                   Eddy               NM   Trained Spotter

            Spotter reported landspout west of Loving,
            NM.

&&

The radar

The Midland/Odessa radar (KMAF), 133 km away, was scanning. The volume nearest the first event began at 21:55 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 7 flash flood, 4 hail, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Ward

When
May 29, 3:57 PM CST to 4:07 PM CST
Where
Ward County, 3.6 mi W of Barstow
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
31.440, -103.460

The UPR Mesonet station UR222 2.8 NE Pecos recorded a 60 mph wind gust.

Thunderstorm Wind, Dawson

When
May 29, 4:59 PM CST to 5:07 PM CST
Where
Dawson County, 0.69 mi N of Welch
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
32.930, -102.130

The West Texas Mesonet station 96 Welch measured a number of gusts between 60-80 mph, with the maximum gust reaching 77 mph.

Thunderstorm Wind, Dawson

When
May 29, 5:02 PM CST to 5:08 PM CST
Where
Dawson County, 1.35 mi ESE of Welch
Measured
74 kt (85 mph) estimated gust
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
32.910, -102.110

A transformer block was knocked off a power pole towards the south. An empty semi-trailer was also flipped on its side at this location. The time of occurrence is estimated from radar. The maximum gust and cost of damages is also estimated.

Thunderstorm Wind, Dawson

When
May 29, 5:04 PM CST to 5:12 PM CST
Where
Dawson County, 3.64 mi SSE of Welch
Measured
70 kt (81 mph) estimated gust
Property damage
$500
Reported by
Other Federal Agency
Coordinates
32.870, -102.110

A stop sign was broken away from its base. The time of occurrence is estimated from radar, as is the maximum wind gust.

Thunderstorm Wind, Dawson

When
May 29, 5:04 PM CST to 5:10 PM CST
Where
Dawson County, 2.22 mi NW of Punkin Center
Measured
87 kt (100 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
32.870, -102.080

The doors to a building were blown inward and through the building. Irrigation pivots were found lying towards the southeast. The time of occurrence is estimated from radar. The cost of damages and the maximum wind gust are also estimated.

Thunderstorm Wind, Dawson

When
May 29, 5:06 PM CST to 5:14 PM CST
Where
Dawson County, 1.74 mi W of Punkin Center
Measured
87 kt (100 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
32.850, -102.080

A fully loaded shipping container was rolled approximately 100 yards towards the southeast. Drone footage showed no clear indication of a tornado path. The time of occurrence is estimated from radar. The cost of damages and the maximum wind gust are also estimated.

Tornado, Dawson

When
May 29, 5:09 PM CST to 5:24 PM CST
Where
Dawson County, 2.06 mi WSW of Punkin Center to 2.9 mi W of Lamesa Johnson Arpt
Rating
EF1
Path length
6.82 mi
Path width
100 yd
Property damage
$3,000
Reported by
NWS Storm Survey
Coordinates
32.836, -102.082

A dusty tornado was reported west of Highway 137, northwest of Lamesa. Damage was surveyed at a home, with the awning and trees being damaged. This tornado had an estimated wind speed of 100 MPH and was rated EF-1. Open fields along the estimated tornado path limited the details of the tornado track. The tornado track and time of occurrence is radar estimated. The cost of damages is also estimated.

Hail, Dawson

When
May 29, 5:10 PM CST to 5:24 PM CST
Where
Dawson County, 4.45 mi SW of Punkin Center
Measured
2.25 in hail
Reported by
Public
Coordinates
32.810, -102.110

A public report was received via MPING of hen egg-size hail 4 miles southwest of Punkin Center.

Thunderstorm Wind, Dawson

When
May 29, 5:12 PM CST to 5:18 PM CST
Where
Dawson County, 0.9 mi SE of Punkin Center
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
32.840, -102.040

Metal roof panels from a small building were found lying to the south and southeast of the building. The time of occurrence is estimated from radar. The cost of damages and the maximum wind gust are also estimated.

Thunderstorm Wind, Dawson

When
May 29, 5:15 PM CST to 5:21 PM CST
Where
Dawson County, 3.75 mi WNW of Lamesa Johnson Arpt
Measured
87 kt (100 mph) estimated gust
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
32.790, -102.010

Three broken power poles were found lying to the south. These poles were broken near the base or towards the middle. The time of occurrence is estimated from radar. The cost of damages and the maximum wind gust are also estimated.

Thunderstorm Wind, Dawson

When
May 29, 5:20 PM CST to 5:26 PM CST
Where
Dawson County, 1.87 mi WNW of Lamesa Johnson Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
32.780, -101.980

A metal irrigation spool was thrown 20 yards towards the south-southeast. The spool weighs approximately 200 lbs. The time of occurrence is estimated from radar. The cost of damages and the maximum wind gust are also estimated.

Thunderstorm Wind, Dawson

When
May 29, 5:24 PM CST to 5:36 PM CST
Where
Dawson County, 1.5 mi SSE of Lamesa
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
32.710, -101.940

The West Texas Mesonet station 18 Lamesa 2SE measured numerous gusts between 60-80 mph, including a 77 mph gust.

Thunderstorm Wind, Dawson

When
May 29, 5:30 PM CST to 5:38 PM CST
Where
Dawson County, 0.58 mi W of Lamesa
Measured
70 kt (81 mph) estimated gust
Property damage
$45,000
Reported by
Public
Coordinates
32.730, -101.960

There were reports of damage to signs, power poles, and trees in the town of Lamesa from the public. The time of occurrence is estimated from radar. The cost of damages and the maximum wind gust are also estimated.

Tornado, Dawson

When
May 29, 5:46 PM CST to 5:50 PM CST
Where
Dawson County, 5.64 mi NNW of Sparenburg to 1.81 mi NW of Sparenburg
Rating
EF1
Path length
4.36 mi
Path width
50 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
32.650, -101.880

This was the estimated path of a brief tornado in the vicinity of Sparenberg to the southeast of Lamesa. Irrigation pivots were found lying towards the southeast. This was estimated to have been due to wind speeds of approximately 90 MPH. This tornado is rated EF-1. Open dirt fields in the vicinity did not allow for further survey damage. The time of occurrence is radar estimated. The cost of damages is also estimated.

Flash Flood, Howard

When
May 29, 6:20 PM CST to 7:30 PM CST
Where
Howard County, 3.81 mi ENE of Knott to 3.74 mi NE of Knott
Cause
Heavy Rain
Reported by
Public
Coordinates
32.431, -101.596

A report was received from the public via MPING that flash flooding of streets/roads was occurring near Knott. The time of occurrence is estimated from radar. No damage was reported.

Flash Flood, Dawson

When
May 29, 6:20 PM CST to 7:40 PM CST
Where
Dawson County, 5.1 mi E of Sparenburg to 3.86 mi E of Sparenburg
Cause
Heavy Rain
Reported by
Public
Coordinates
32.592, -101.743

A report was received from the public via MPING that flash flooding of streets/roads was occurring northwest of Ackerly. The time of occurrence is estimated from radar. No damage was reported.

Flash Flood, Dawson

When
May 29, 6:20 PM CST to 7:50 PM CST
Where
Dawson County, 3.09 mi SSE of Midway to 3.72 mi S of Midway
Cause
Heavy Rain
Reported by
Public
Coordinates
32.637, -101.766

A report was received from the public via MPING that flash flooding of streets/roads was occurring between Lamesa and Ackerly. The time of occurrence is estimated from radar. No damage was reported.

Thunderstorm Wind, Howard

When
May 29, 6:22 PM CST to 6:28 PM CST
Where
Howard County, 0.58 mi E of Knott
Measured
70 kt (81 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
32.400, -101.640

There were reports from the public of downed power lines and a downed tree along FM 846 near Knott. The time of occurrence is estimated from radar. The cost of damages and the maximum wind gust are also estimated.

Flash Flood, Howard

When
May 29, 6:30 PM CST to 7:50 PM CST
Where
Howard County, 0.99 mi SE of Knott to 1.16 mi SSE of Knott
Cause
Heavy Rain
Property damage
$2,000
Reported by
Public
Coordinates
32.391, -101.637

A report was received from the public via MPING that flash flooding of streets/roads was occurring near Knott. The time of occurrence is estimated from radar. No damage was reported.

Hail, Howard

When
May 29, 6:32 PM CST to 6:42 PM CST
Where
Howard County, 3.76 mi WSW of Luther
Measured
1.25 in hail
Reported by
Public
Coordinates
32.430, -101.530

A report from the public was received via MPING of half-dollar size hail 4 miles west of Luther.

Thunderstorm Wind, Ector

When
May 29, 6:44 PM CST to 6:50 PM CST
Where
Ector County, 3.59 mi SE of Odessa Ector Co Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
31.890, -102.330

Downed powerline near Hwy 191 near the Home Depot was reported by the public via social media. The time of occurrence is estimated from radar. The cost of damages and the maximum wind gust are also estimated.

Flash Flood, Howard

When
May 29, 6:50 PM CST to 7:50 PM CST
Where
Howard County, 1.48 mi N of Fairview to 1.31 mi NNW of Fairview
Cause
Heavy Rain
Reported by
Public
Coordinates
32.371, -101.522

A report was received from the public via MPING that flash flooding of streets/roads was occurring between Knott and Big Spring. The time of occurrence is estimated from radar. No damage was reported.

Hail, Howard

When
May 29, 7:00 PM CST to 7:10 PM CST
Where
Howard County, 0.69 mi S of Big Spring
Measured
3 in hail
Reported by
Public
Coordinates
32.240, -101.470

A report was received from the public via MPING of tea cup-size hail in Big Spring.

Flash Flood, Howard

When
May 29, 7:00 PM CST to 8:20 PM CST
Where
Howard County, 0.48 mi WNW of Big Spring to 0.2 mi WNW of Big Spring
Cause
Heavy Rain
Property damage
$70,000
Reported by
Fire Department/Rescue
Coordinates
32.254, -101.477

Big Spring Fire Department reported a couple water rescues from vehicles at low water crossings and water in an apartment building in Big Spring. The time of occurrence is estimated from radar. The location is also approximate, as is the cost of damages.

Hail, Mitchell

When
May 29, 7:02 PM CST to 7:12 PM CST
Where
Mitchell County, 0.58 mi W of Westbrook
Measured
1 in hail
Reported by
Public
Coordinates
32.350, -101.030

A report was received from the public of quarter-size hail a mile west of Westbrook.

Thunderstorm Wind, Howard

When
May 29, 7:21 PM CST to 7:24 PM CST
Where
Howard County, 1.38 mi S of Lomax
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
32.100, -101.630

The West Texas Mesonet station 77 1SSE Lomax measured a 66 mph wind gust, along with a number of other 60+ mph gusts.

Flash Flood, Pecos

When
May 29, 7:30 PM CST to 8:50 PM CST
Where
Pecos County, 6.85 mi N of Chancellor to 6.97 mi W of Belding
Cause
Heavy Rain
Reported by
Public
Coordinates
30.778, -103.149

A video was received from the public showing flash flooding on the southbound lane of Highway 67. Time is estimated by radar. Location is also estimated. No damage was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyThe tornado archive for Texas, 2025Warnings in Texas, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1260670, 1260703, 1260716, 1260710, 1260721, 1260724, 1260975, 1260673, 1260725, 1260736, 1260742, 1260699, 1260747, 1260976, 1260980, 1260981, 1260982, 1260751, 1260977, 1260679, 1260757, 1260978, 1260680, 1260979, 1260682, 1260690, 1260983.